Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 137, NWS Raleigh, NC

July 9, 2014Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 9, 2014, 4:20 PM EDT for Halifax County, North Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2014, 4:20 PM EDT (20:20 UTC)
Expired
Jul 9, 2014, 5:00 PM EDT
In force
40 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Halifax County, NC

The radar

The Norfolk radar (KAKQ), 101 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:31 PM EDTTSTM WND DMGScotland Neck, NCSEVERAL TREES DOWNED AND UPROOTED IN THE AREA OF SCOTLAND NECK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2066 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WUUS52 KRAH 092020
SVRRAH
NCC083-092100-
/O.NEW.KRAH.SV.W.0137.140709T2020Z-140709T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT WED JUL 9 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HALIFAX COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 500 PM EDT

* AT 419 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 58 MPH. THIS STORM WAS LOCATED NEAR SCOTLAND NECK...OR 14 MILES
  NORTH OF TARBORO...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SCOTLAND NECK AND HOBGOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

&&

LAT...LON 3610 7724 3609 7731 3603 7738 3601 7743
      3604 7747 3604 7752 3607 7753 3609 7753
      3611 7761 3630 7743 3626 7741 3624 7738
      3621 7738 3619 7733 3617 7731 3616 7727
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2019Z 227DEG 34KT 3610 7747 
$$

NP
3 follow-up statements
063 
WWUS52 KRAH 092039
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
439 PM EDT WED JUL 9 2014

NCC083-092100-
/O.CON.KRAH.SV.W.0137.000000T0000Z-140709T2100Z/
HALIFAX NC-
439 PM EDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
 
AT 438 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR SCOTLAND NECK...OR 8 MILES SOUTHWEST OF RICH SQUARE...MOVING
NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
SCOTLAND NECK AND HOBGOOD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE AND DOWNED TREES. 
THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3610 7724 3609 7731 3603 7738 3601 7743
      3604 7747 3604 7752 3607 7753 3609 7753
      3611 7761 3630 7743 3626 7741 3624 7738
      3621 7738 3619 7733 3617 7731 3616 7727
      3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2038Z 202DEG 15KT 3619 7739 

$$

NP
370 
WWUS52 KRAH 092041
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
441 PM EDT WED JUL 9 2014

NCC083-092100-
/O.CON.KRAH.SV.W.0137.000000T0000Z-140709T2100Z/
HALIFAX NC-
441 PM EDT WED JUL 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN HALIFAX COUNTY...
 
AT 440 PM EDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 
NEAR SCOTLAND NECK...OR NEAR RICH SQUARE...MOVING NORTHEAST AT 30 
MPH.

LOCATIONS IMPACTED INCLUDE...
SCOTLAND NECK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE AND DOWNED TREES. 
THIS IS A VERY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3610 7724 3609 7731 3605 7737 3622 7750
      3630 7743 3626 7741 3624 7738 3621 7738
      3619 7733 3617 7731 3616 7727 3612 7724
      3612 7725 3611 7723
TIME...MOT...LOC 2040Z 227DEG 34KT 3621 7737 

$$

NP
326 
WWUS52 KRAH 092057
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT WED JUL 9 2014

NCC083-092106-
/O.EXP.KRAH.SV.W.0137.000000T0000Z-140709T2100Z/
HALIFAX NC-
457 PM EDT WED JUL 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HALIFAX COUNTY
WILL EXPIRE AT 500 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3610 7724 3609 7731 3605 7737 3622 7750
      3630 7743 3626 7741 3624 7738 3621 7738
      3619 7733 3617 7731 3616 7727 3612 7724
      3612 7725 3611 7723
TIME...MOT...LOC 2054Z 227DEG 34KT 3621 7737 

$$

NP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:50 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 9, 2:50 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT WED JUL 9 2014

.SYNOPSIS...A WEAKENING COLD FRONT WILL MOVE INTO OUR REGION
THROUGH THURSDAY...THEN DRIFT TOWARD THE COAST FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM WEDNESDAY...

WIDELY SCATTERED SHOWERS AND TSTMS HAVE DEVELOPED ACROSS OUR
AREA...ESP ON THE EASTERN EDGE OF THE MID/HI CLOUD BAND THAT HAS
BEEN POSITIONED ACROSS THE WESTERN HALF OF THE CAROLINAS SO FAR
TODAY. LATEST MESOANALYSIS SHOWS THAT BEST INSTABILITY IS CURRENTLY
LOCATED EAST OF THE TRIANGLE...AND A SMALL POCKET OF ENHANCED
INSTABILITY ACROSS THE NW PIEDMONT WHERE A BREAK THE CLOUDS RECENTLY
DEVELOPED. ELSEWHERE ACROSS OUR CENTRAL ZONES...CLOUDS HAVE SO FAR
KEPT TEMPS AND INSTABILITY DOWN. IT'S WORTH NOTING THAT DCAPE IS
PARTICULARLY IMPRESSIVE FROM KFAY SOUTH AND EAST...SO IF A DEEP TSTM
CELL WITH AN ELEVATED CORE CAN DEVELOP IN THAT AREA...THE CHANCE FOR
A DAMAGING WIND GUST LOOKS PRETTY GOOD. ELSEWHERE...THE CHANCE FOR
SEVERE STORMS WILL BE LIMITED BY MODEST DEEP LAYER SHEAR...BUT
CERTAINLY THE RISK FOR AN ISOLATED STRONG STORM OR TWO CAN'T BE
RULED OUT.

THIS EVENING...CURRENT REGIONAL RADAR TRENDS ALONG WITH RECENT HRRR
RUNS SUGGEST THAT THE TSTM ACTIVITY NOW MOVING ACROSS THE CNTRL
APPALACHIANS (CLOSER TO THE COLD FRONT) WILL MOVE SE AND ACROSS OUR
WESTERN AND NORTHWEST PIEDMONT ZONES DURING THE EARLY EVENING
HOURS...THEN ACROSS THE REST OF OUR CWA A FEW HOURS EITHER SIDE OF
MIDNIGHT...BEFORE WINDING DOWN BEFORE SUNRISE. WHILE AN ISOLATED
STRONG OR DAMAGING WIND GUST CAN'T BE RULED OUT WITH ANY OF THE
STRONGER CELLS WITHIN THIS BATCH OF STORMS...ML CAPE DURING THAT
TIME WILL BE ON THE DOWNTURN AND DEEP LAYER SHEAR WILL STILL BE
SOMEWHAT MARGINAL FOR ORGANIZED CONVECTION.  AS SUCH...THE MAIN
IMPACTS OUTSIDE OF AN ISOLATED STRONG WIND GUST OR TWO WILL BE BRIEF
HEAVY DOWNPOURS. LOWS TONIGHT WILL RANGE FROM UPPER 60S NW TO LOWER
70S SE.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
AS OF 230 PM WEDNESDAY...

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR AGAIN ON THURSDAY AS
A SERIES OF WEAK DISTURBANCES MOVE NE ACROSS OUR AREA IN ADVANCE OF
THE MID-LEVEL TROUGH AXIS TO OUR WEST. AT THE SFC...THE COLD FRONT
CURRENTLY TO OUR NW WILL DROP SOUTH AND MERGE WITH THE PIEDMONT
TROUGH...PROVIDING A LOW LEVEL FOCUS FOR CONVECTION INITIATION.
NOTED THAT GUIDANCE SHOWS AN AXIS OF HIGH PWAT (AROUND 2 INCHES)
WILL PERSIST ACROSS THE EASTERN 2/3 OF OUR CWA DURING THE AFTERNOON
INTO THE EVENING...TRENDING LOWER TO AROUND 1.5 INCHES ACROSS THE
TRIAD. MEANWHILE...DEEP LAYER SHEAR WILL BE SIMILAR TO TODAY...25KT
OR LESS. THUS...WHILE WE CAN'T RULE OUT THE POTENTIAL FOR AN
ISOLATED STRONG WIND GUST OR TWO...THE MAIN IMPACTS MAY INSTEAD BE
HEAVY RAIN INVOF OF THE BELT OF HIGH PWAT...AND THE POTENTIAL FOR
LOCALIZED POOR DRAINAGE FLOODING WITH ANY OF THE SLOWER CELLS OR
LOCATIONS THAT SEE REPETITIVE DOWNPOURS. GIVEN THIS MOISTURE
PROFILE...LOOK FOR THE BEST COVERAGE AND THUS HIGHEST POPS TO BE
EAST OF THE TRIAD. SIMILAR TO TODAY...HIGHS WILL BE DEPENDENT ON
CLOUD COVEAGE...WHICH MAY BE MORE WIDESPREAD ACROSS OUR CWA TOMORROW
COMPARED TO TODAY. HIGHS IN THE MID-UPR 80S AND LOWS THURSDAY NIGHT
IN THE UPPER 60S TO AROUND 70.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 245 PM WEDNESDAY...

FOR FRI THROUGH SAT NIGHT: THE WEAKENING MID LEVEL TROUGH AXIS
SHIFTS EAST OF THE SRN APPALACHIANS FRI... BEFORE SWEEPING OVERHEAD
FRI NIGHT AND TO OUR EAST SAT. THE WEAK SURFACE TROUGH WILL ROUGHLY
FOLLOW THIS PACE AS WELL... SETTLING OVER THE COASTAL CAROLINAS BY
SAT MORNING BEFORE LARGELY DISSIPATING. THE EASTERN HALF OF NC WILL
REMAIN WITHIN SUFFICIENTLY DEEP MOISTURE FRI FOR MAINLY
AFTERNOON/EVENING SHOWERS AND STORMS... WHILE A DRIER COLUMN...
SLIGHT RISE IN HEIGHTS ALOFT... AND DOWNSLOPE LOW LEVEL FLOW OVER
THE WEST WILL LIMIT CONVECTION THERE... A PATTERN SUPPORTED BY THE
LATEST SREF PROBABILITIES OF CONVECTIVE PRECIP. THE GFS SHOWS MUCAPE
PEAKING AT 1500-2000 J/KG BUT SUBPAR DEEP LAYER SHEAR OF JUST AROUND
20 KTS OR SO... SO EXPECT ANOTHER ROUND OF WEAKLY FORCED AND SLOW
MOVING MULTICELL CLUSTER WITH SUPPRESSED SEVERITY BUT THE POTENTIAL
FOR TRAINING CELLS AND LOCALLY HEAVY RAIN GIVEN THE PW HOLDING NEAR
2.0 INCHES EAST OF HIGHWAY 1. THE SHEAR AXIS BROADENS AND WEAKENS
FURTHER ON SAT WITH MINOR RISES IN HEIGHTS ALOFT. ANY TRACE OF THE
SURFACE TROUGH IS TOUGH TO DETECT ON THE MODEL OUTPUT WITH A FAIRLY
UNIFORM LIGHT LOW LEVEL FLOW FROM THE S AND SE. MODELS SHOW CENTRAL
AND WRN NC WITHIN A RELATIVE PW MINIMUM... BETWEEN THE 1.5+ INCH
VALUES OVER COASTAL NC AND ERN SC... AND THE HIGHER VALUES PUSHING
INTO THE OH VALLEY ASSOCIATED WITH WHAT WILL LIKELY BE AN MCS
CROSSING THE MIDWEST AND SOUTHERN END OF THE GREAT LAKES SAT/SAT
NIGHT. BUT ANY AMOUNT OF ATLANTIC-SOURCE LOW LEVEL INFLOW COMBINED
WITH HEATING COULD GENERATE DISORGANIZED ISOLATED TO SCATTERED PULSE
CONVECTION IN THE AFTERNOON. WILL HAVE POPS ON THE LOW END... 20-30%
ORIENTED NW TO SE RESPECTIVELY... SAT AFTERNOON/EVENING.
THICKNESSSES BOTH FRI AND SAT STAY SLIGHTLY BELOW NORMAL... WITH A
BIT MORE SUNSHINE ANTICIPATED SAT THAN FRI... SO WILL HOLD ONTO
HIGHS FROM THE MID 80S TO NEAR 90 WITH LOWS IN THE UPPER 60S TO
LOWER 70S.

FOR SUN-WED: DEEP LAYER WIND FIELDS REMAIN VERY WEAK SUNDAY WITH
ONLY A SUBTLE SURFACE TROUGH EVIDENT THROUGH THE PIEDMONT... HOWEVER
WE WILL START TO SEE PW VALUES RECOVER BACK UP ABOVE SEASONAL
NORMALS... SUGGESTING A TREND BACK TO MORE SEASONALLY TYPICAL
COVERAGE OF AFTERNOON PULSE CONVECTION FOR SUNDAY. AN ANOMALOUSLY
STRONG MID LEVEL VORTEX (MID LEVEL HEIGHTS AS LOW S 2-3 STANDARD
DEVIATIONS BELOW NORMAL) AS LOW AS WILL WOBBLE EASTWARD ACROSS SRN
ONTARIO AND THE NRN GREAT LAKES SUN-TUE THEN INTO QUEBEC WED... AND
THIS BROAD TROUGHING OVER ERN NOAM WILL MEAN INCREASINGLY UNSETTLED
WEATHER FOR NC... WITH SW LOW LEVEL AHEAD OF THE SLOWLY APPROACHING
SURFACE COLD FRONT... AND STRENGTHENING MID LEVEL WESTERLY FLOW
FOSTERING BETTER STORM ORGANIZATION. WILL PLACE GOOD CHANCES OF
SHOWERS AND STORMS FOCUSED ON EACH AFTERNOON/EVENING MON-TUE... WITH
PERHAPS A SOUTHEASTWARD SHIFT OF THE HIGHER POPS WED TO LEVERAGE THE
POSSIBILITY THAT THE SURFACE FRONT MIGHT DROP SE INTO THE CWA AND
PUSH THE BETTER MOISTURE INTO SRN/ERN NC. SEE NOTHING TO INDICATE A
MAJOR DEPARTURE FROM CLIMATOLOGICAL TEMPS... AS GREATER-THAN-USUAL
CLOUD COVER WITH HEATING EACH DAY WILL MODULATE SLIGHTLY ABOVE-
NORMAL THICKNESSES... SO WILL STICK WITH DAILY HIGHS IN THE UPPER
80S TO LOWER 90S... AND DAILY LOWS NEAR 70 TO THE LOWER 70S. -GIH

&&

AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM WEDNESDAY...

WIDELY SCATTERED SHOWERS AND TSTM WILL BE THE MAIN CONCERN THE REST
OF TODAY. THROUGH EARLY EVENING...ONE AREA OF PARTICULAR CONCERN FOR
STORM IMPACTS WILL BE ACROSS THE COASTAL PLAIN (INVOF OF KRWI AND
KFAY) WHERE DCAPE VALUES ARE AOA 1000J/KG. WHILE THE PROBABILITY IS
LOW...ANY OF THE DEEPER STRONGER CELLS IN THIS AREA WILL BE CAPABLE
OF PRODUCING BRIEF BUT STRONG SFC WIND GUSTS WITH DIRECTIONS OF A
HIGHLY VARIABLE NATURE. BEYOND THIS PARTICULAR CONCERN...ANY OF THE
TSTMS IN OUR CWA WILL BE CAPABLE OF PRODUCING BRIEF IFR CONDITIONS
DUE TO BRIEF HEAVY DOWNPOURS WITH REDUCED VSBY AND LOCALLY LOW CIGS.
OUTSIDE OF THIS SHOWER AND TSTM ACTIVITY...EXPECT VFR CONDITIONS.
WHILE SHOWER/TSTM COVERAGE WILL DECREASE LATER THIS EVENING...THE
RISK FOR A FEW LINGERING SHOWERS WITH ASSOCIATED REDUCED FLIGHT
CONDITIONS WILL PERSIST INTO THE OVERNIGHT HOURS.

FOR THURSDAY...SCATTERED SHOWERS AND TSTMS WITH ASSOC IFR FLIGHT
CONDITIONS WILL DEVELOP ONCE AGAIN AS A COLD FRONT AND A SERIES OF
UPPER DISTURBANCES MOVES INTO THE AREA.

LOOKING FURTHER AHEAD...THE BEST CHANCE FOR SHOWER/TSTM ACTIVITY ON
FRIDAY WILL SHIFT TOWARD THE EASTERN HALF OF THE STATE AS DRIER AIR
MOVES INTO THE WESTERN HALF. GUIDANCE THEN SUGGESTS MINIMAL COVERAGE
OF DIURNAL SHOWER/TSTM ACTIVITY ACROSS CENTRAL NC SATURDAY THROUGH
EARLY SUNDAY WITH DRIER AIR OVER THE REGION. THE NEXT COLD FRONT
WILL BRING INCREASED RAIN CHANCES AND REDUCED FLIGHT CONDITIONS LATE
SUNDAY INTO EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...NP
NEAR TERM...NP
SHORT TERM...NP
LONG TERM...HARTFIELD
AVIATION...NP
Hazardous weather outlook, Jul 9, 4:26 AM EDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
426 AM EDT WED JUL 9 2014

NCZ007>011-021>028-038>041-043-100930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
426 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS
THIS AFTERNOON AND THIS EVENING. THE PRIMARY SEVERE WEATHER
HAZARDS ARE LOCALIZED DAMAGING WIND GUSTS AND FREQUENT CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT MAY PRODUCE LOCALLY EXCESSIVE RAINFALL...LEADING
TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ042-073>078-083>086-088-089-100930-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
426 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THURSDAY AND
THURSDAY NIGHT MAY PRODUCE LOCALLY EXCESSIVE RAINFALL...LEADING
TO MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 9, 2:08 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
208 PM EDT WED JUL 9 2014

NCZ040-075>077-086-091900-
HOKE-LEE-HARNETT-CHATHAM-MOORE-
208 PM EDT WED JUL 9 2014

...THUNDERSTORMS WILL BECOME MORE NUMEROUS AND INTENSIFY ACROSS MUCH
OF LEE...HARNETT...MOORE AND NORTHERN HOKE COUNTIES THROUGH 300 PM
EDT...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS ACROSS THIS AREA. THE STRONGEST STORM WAS
LOCATED ABOUT 10 MILES SOUTHWEST OF CARTHAGE OR NEAR SEVEN LAKES...
MOVING NORTHEAST AT 30 MPH. OTHER STRONG STORMS ARE LOCATED NEAR
OLIVA AND CAMERON.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...SOUTHERN PINES...LILLINGTON...CARTHAGE...PINEHURST...
DUNN...ABERDEEN...ANGIER...ERWIN AND WHISPERING PINES.

LAT...LON 3520 7966 3540 7974 3554 7929 3553 7927
      3559 7917 3561 7908 3561 7899 3552 7869
      3550 7868 3550 7866 3536 7856 3526 7860
      3526 7880 3524 7887 3523 7888 3523 7915
      3507 7946
TIME...MOT...LOC 1804Z 244DEG 30KT 3528 7962

BLAES
Special weather statement, Jul 9, 2:32 PM EDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
232 PM EDT WED JUL 9 2014

NCZ010-011-091930-
HALIFAX-WARREN-
232 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN HALIFAX
AND CENTRAL WARREN COUNTIES UNTIL 330 PM EDT...

AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF WARRENTON...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HALIFAX...LITTLETON...WELDON...AFTON...AIRLIE...
MEDOC MOUNTAIN STATE PARK...ROANOKE RAPIDS LAKE...ROSEMARY AND
ARCOLA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3648 7776 3649 7771 3641 7755 3640 7754
      3637 7755 3635 7758 3633 7759 3619 7788
      3619 7800 3621 7801 3621 7811 3625 7813
      3624 7816 3626 7817 3625 7819 3630 7828
      3649 7796 3649 7779
TIME...MOT...LOC 1831Z 242DEG 26KT 3628 7814

BLAES
Special weather statement, Jul 9, 2:58 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
258 PM EDT WED JUL 9 2014

NCZ027-042-043-091945-
NASH-WILSON-JOHNSTON-
258 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHEAST JOHNSTON...NORTHWEST
WILSON AND SOUTHWESTERN NASH COUNTIES UNTIL 345 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF CLAYTON...OR NEAR
FLOWERS...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILSON...BAILEY...MIDDLESEX...SIMS...FLOWERS...BUCKHORN RESERVOIR...
NEW HOPE AND EMIT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3572 7785 3561 7834 3570 7845 3577 7835
      3582 7826 3584 7824 3597 7804
TIME...MOT...LOC 1857Z 235DEG 22KT 3570 7833

BLAES
Special weather statement, Jul 9, 3:37 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EDT WED JUL 9 2014

NCZ011-092015-
HALIFAX-
337 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHWESTERN HALIFAX
COUNTY UNTIL 415 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES WEST OF HALIFAX...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE RAPIDS...HALIFAX...WELDON...ROANOKE RAPIDS LAKE...ROSEMARY...
SOUTH WELDON AND MEDOC MOUNTAIN STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3648 7768 3648 7764 3644 7762 3643 7759
      3642 7759 3642 7755 3638 7755 3634 7759
      3631 7757 3630 7754 3622 7787 3641 7786
      3649 7771
TIME...MOT...LOC 1937Z 264DEG 27KT 3635 7773

NP
Special weather statement, Jul 9, 4:10 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
410 PM EDT WED JUL 9 2014

NCZ040-075-076-092100-
LEE-CHATHAM-MOORE-
410 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF LEE...SOUTHWESTERN
CHATHAM AND NORTHERN MOORE COUNTIES UNTIL 500 PM EDT...

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CARTHAGE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANFORD...SOUTHERN PINES...CARTHAGE...PINEHURST...GOLDSTON...
WHISPERING PINES...BROADWAY...ROBBINS...VASS AND CAMERON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3542 7974 3552 7961 3551 7956 3556 7955
      3574 7930 3553 7897 3541 7908 3518 7940
TIME...MOT...LOC 2010Z 227DEG 34KT 3543 7936

NP
Special weather statement, Jul 9, 4:15 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
415 PM EDT WED JUL 9 2014

NCZ011-028-092115-
HALIFAX-EDGECOMBE-
415 PM EDT WED JUL 9 2014

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEASTERN HALIFAX
AND CENTRAL EDGECOMBE COUNTIES UNTIL 515 PM EDT...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCOTLAND NECK...OR 12 MILES NORTHEAST OF
TARBORO...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TARBORO...SCOTLAND NECK...PRINCEVILLE...WHITAKERS...HOBGOOD...
CONETOE...SPEED...LEGGETT...TILLERY AND BATTLEBORO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

&&

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3581 7742 3580 7747 3577 7750
      3604 7776 3613 7771 3632 7744 3629 7741
      3626 7741 3624 7738 3621 7738 3617 7731
      3616 7727 3612 7724 3612 7725 3610 7723
TIME...MOT...LOC 2015Z 230DEG 31KT 3607 7747

NP

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:34 PM EDTSpecial Weather StatementRAHDavidson, Guilford56 min
Jul 9, 2:08 PM EDTSpecial Weather StatementRAHHarnett, Lee, Moore52 min
Jul 9, 2:32 PM EDTSpecial Weather StatementRAHWarren58 min
Jul 9, 2:58 PM EDTSpecial Weather StatementRAHWilson47 min
Jul 9, 3:37 PM EDTSpecial Weather StatementRAHHalifax38 min
Jul 9, 4:10 PM EDTSpecial Weather StatementRAHChatham, Lee, Moore50 min
Jul 9, 4:15 PM EDTSpecial Weather StatementRAHEdgecombe60 min
Jul 9, 4:31 PM EDTSpecial Weather StatementRAHFranklin, Halifax, Warren74 min
Jul 9, 4:47 PM EDTSevere Thunderstorm WarningRAHRandolph44 min
Jul 9, 5:13 PM EDTSpecial Weather StatementRAHDurham62 min
Jul 9, 6:02 PM EDTSpecial Weather StatementRAHDavidson, Guilford58 min
Jul 9, 6:04 PM EDTSpecial Weather StatementRAHWarren26 min
Jul 9, 6:08 PM EDTSpecial Weather StatementRAHEdgecombe37 min
Jul 9, 7:06 PM EDTSpecial Weather StatementRAHSampson54 min
Jul 9, 7:49 PM EDTSpecial Weather StatementRAHPerson26 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.